South Dakota, 2002

High Wind in South Dakota, June 24, 2002

June 24, 2002 · NWS FSD · 1 event in 1 county or zone

1 high wind, as filed by the National Weather Service.

Where it happened

Every event with a place to put it; 1 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Sioux Falls, SD wrote its last area forecast discussion before the first event at Jun 24, 7:57 PM CST, 2 hours 58 minutes earlier.

Area forecast discussion, Jun 24, 7:57 PM CST, 2 hours 58 minutes before
AREA FORECAST DISCUSSION FOR SOUTHEAST SD/SOUTHWEST MN/NORTHWEST IA
NATIONAL WEATHER SERVICE SIOUX FALLS SD
855 PM CDT MON JUN 24 2002

ZONES UPDATED EARLIER TO INCLUDE SEVERE THUNDERSTORM WATCH.  SEVERE
STORMS HAVE DEVELOPED ALONG THE CONVERGENCE BOUNDARY/FRONT ACROSS
NORTHERN AND WESTERN COUNTIES...WITH A FEW REPORTS OF GOLFBALL TO
TENNIS BALL SIZE HAIL AROUND AND EAST OF CARTHAGE IN MINER COUNTY.
LINE SEEMS TO BE HANGING PRETTY CLOSE TO THE BOUNDARY...WITH LITTLE
EASTWARD MOVEMENT AT THIS TIME.  WILL LET ZONES RIDE AS IS FOR NOW
AND TAKE A CLOSER LOOK WHEN WATCH EXPIRES AT 04Z.

.FSD...NONE
 HACKER

In the hours before

Local storm report, Jun 24, 8:35 PM CST, 2 hours 20 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SIOUX FALLS SD
935 PM CDT MON JUN 24 2002

TIME(CDT)  .....CITY LOCATION.....STATE   ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0627 PM    4 W OLDHAM                SD   .75 INCH HAIL
06/24/02   KINGSBURY                      REPORTED BY PUBLIC.
                                          EVENT DURATION 5 MINUTES.

0702 PM    9 NE HOWARD               SD   .75 INCH HAIL
06/24/02   MINER                          REPORTED BY PUBLIC.

0710 PM    7 W RAMONA                SD   1.25 INCH HAIL
06/24/02   LAKE                           QUARTER TO HALF DOLLAR
                                          SIZE HAIL. REPORTED BY
                                          PUBLIC.

0724 PM    3 S RAMONA                SD   .75 INCH HAIL
06/24/02   LAKE                           REPORTED BY OFF-DUTY
                                          NWS EMPLOYEE.

0725 PM    4 W RAMONA                SD   .88 INCH HAIL
06/24/02   LAKE                           REPORTED BY PUBLIC.

0751 PM    6 E CARTHAGE              SD   2.5 INCH HAIL
06/24/02   MINER                          REPORTED BY PUBLIC.

0758 PM    4 NE CARTHAGE             SD   1 INCH HAIL
06/24/02   MINER                          REPORTED BY PUBLIC.

0804 PM    13 S DE SMET              SD   1.75 INCH HAIL
06/24/02   KINGSBURY                      NICKEL TO GOLFBALL SIZE
                                          HAIL. . REPORTED BY
                                          PUBLIC.

0809 PM    CARTHAGE                  SD   2.5 INCH HAIL
06/24/02   MINER                          REPORTED BY STORM
                                          SPOTTER.

0810 PM    CARTHAGE                  SD   2.5 INCH HAIL
06/24/02   MINER                          REPORTED BY STORM
                                          SPOTTER.

0811 PM    DE SMET                   SD   .75 INCH HAIL
06/24/02   KINGSBURY                      REPORTED BY LAW
                                          ENFORCEMENT OFFICIAL.

0830 PM    3 E CARTHAGE              SD   2.75 INCH HAIL
06/24/02   MINER                          REPORTED BY STORM
                                          SPOTTER.

0916 PM    5 N CHAMBERLAIN           SD   1 INCH HAIL
06/24/02   BRULE                          REPORTED BY LAW
                                          ENFORCEMENT OFFICIAL.
Local storm report, Jun 24, 9:52 PM CST, 1 hour 3 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SIOUX FALLS SD
1052 PM CDT MON JUN 24 2002

TIME(CDT)  .....CITY LOCATION.....STATE   ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0831 PM    5 NW PLANKINTON           SD   .75 INCH HAIL
06/24/02   AURORA                         REPORTED BY PUBLIC.

0844 PM    1 S CARTHAGE              SD   1 INCH HAIL
06/24/02   MINER                          REPORTED BY STORM
                                          SPOTTER.

0845 PM    2 NW BADGER               SD   1.75 INCH HAIL
06/24/02   KINGSBURY                      REPORTED BY LAW
                                          ENFORCEMENT OFFICIAL.

0855 PM    7 N ARTESIAN              SD   .75 INCH HAIL
06/24/02   SANBORN                        REPORTED BY PUBLIC.

0940 PM    7 N WESSINGTON SPGS       SD   1 INCH HAIL
06/24/02   JERAULD                        REPORTED BY PUBLIC.

0945 PM    5 S PLANKINTON            SD   60 MPH TSTM GUST
06/24/02   AURORA                         REPORTED BY STORM
                                          SPOTTER.

0955 PM    5 N CHAMBERLAIN           SD   80 MPH TSTM GUST
06/24/02   BRULE                          REPORTED BY LAW
                                          ENFORCEMENT OFFICIAL.

1037 PM    LETCHER                   SD   WIND DAMAGE
06/24/02   SANBORN                        TREES DOWN IN LETCHER.
                                          REPORTED BY STORM
                                          SPOTTER.
Special weather statement, Jun 24, 10:22 PM CST, 33 minutes before
MNZ071-072-080-089-097-098-SDZ038>040-050-052>068-250445-

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE SIOUX FALLS SD
1122 PM CDT MON JUN 24 2002

...SEVERE THUNDERSTORM WATCH NUMBER 465 FOR PORTIONS OF SOUTHEAST
SOUTH DAKOTA AND SOUTHWEST MINNESOTA HAS EXPIRED...

ALTHOUGH ISOLATED SEVERE THUNDERSTORMS ARE STILL POSSIBLE INTO THE
EARLY MORNING...THE THREAT OF WIDESPREAD SEVERE WEATHER HAS ENDED.
THUS SEVERE THUNDERSTORM WATCH NUMBER 465...WHICH WAS IN EFFECT FOR A
LARGE PART OF SOUTHEAST SOUTH DAKOTA AND SOUTHWEST MINNESOTA...WAS
ALLOWED TO EXPIRE AT 11 PM.

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

1 high wind. Local standard time, as filed.

High Wind, Brookings

When
June 24, 10:55 PM CST to 11:15 PM CST
Where
Brookings forecast zone
Measured
57 kt (66 mph)
Reported by
TRAINED SPOTTER
Coordinates
44.370, -96.790 (the zone’s center; the record gives no point)

High winds not associated with thunderstorms caused tree and power line damage in a path from Volga to Elkton, including the city of Brookings. Several trees were uprooted in Elkton.

What these are

High Wind
Sustained non-thunderstorm winds of 40 mph or more for an hour, or gusts of 58 mph or more.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in South Dakota in 2002Every state in 2002This day in weather historyWarnings in South Dakota, June 2002

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5306048.